Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 83, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 11, 2002, 2:22 PM CDT for Pine County, Minnesota; Burnett County, Wisconsin. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2002, 2:22 PM CDT (19:22 UTC)
- Expired
- Aug 11, 2002, 3:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Pine County, MN, Burnett County, WI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
409 WUUS53 KDLH 111922 SVRDLH MNC115-WIC013-112015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 221 PM CDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PINE COUNTY IN EAST CENTRAL MINNESOTA BURNETT COUNTY IN NORTHWEST WISCONSIN * UNTIL 315 PM CDT * AT 219 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 9 MILES SOUTH OF CLOVERDALE...OR ABOUT 12 MILES SOUTHEAST OF HINCKLEY...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLOVERDALE AROUND 240 PM... YELLOWLAKE AROUND 250 PM... DANBURY AROUND 315 PM... THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY INDOORS AWAY FROM WINDOWS. .END LAT...LON 4587 9294 4574 9276 4604 9222 4623 9248 SHIMON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 PM CDT, 23 hours 22 minutes earlier.
Area forecast discussion, Aug 10, 3:00 PM CDT, 23 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 300 PM CDT SAT AUG 10 2002 FORECAST FOCUS IS ON PCPN CHANCES TONIGHT AND SUNDAY NIGHT INTO MONDAY. MODELS ARE IN GENERAL AGREEMENT AND WILL USE A CONSENSUS FOR THIS PACKAGE. UPPER LEVEL LOW SEEN ON SATELLITE IMAGERY TRAVELING ALONG THE INTERNATIONAL BORDER. WITH COLD CORE TEMPS AND PATCHY SOLAR... RESULT IS SCATTERED SHOWERS AND TSRA...MAINLY ALONG THE NORTHERN TIER OF CWFA. SCT TO BKN CU FOUND ELSEWHERE. WITH LOSS OF SOLAR...EXPECT SHRA AND TSRA TO DIMINISH. UPPER LOW AND SUPPORT TO ALSO MOVE OFF TO THE NE...ALLOWING WEAK RIDGING TO BUILD IN BEHIND. WILL MENTION EVENING PCPN FOLLOWED BY CLEARING. RIDGING CONTINUES ON SUNDAY...BUT RETURN FLOW DEVELOPS IN THE AFTERNOON ALONG WITH WAA. THIS IS IN RESPONSE TO ANOTHER UPPER SHORT WAVE TROF TAKING THE SAME PATH AS THE ONE TODAY. ETA AND AVN BREAK OUT THE WAA PCPN AND SPREAD IT N INTO THE FA FROM SOUTHERN MN. BELIEVE THIS IS A BIT OVERDONE...BUT WILL PLACE A SMALL POP IN THE SW QUAD OF FA FOR LATE AFTERNOON ON NOSE OF INCREASING LLJ. COLD FRONT PROGGED TO MOVE THROUGH MN SIDE OF FA SUNDAY NIGHT. WITH UPPER SUPPORT AND LFQ OF LLJ...TSRA LIKELY. SEVERE THREAT WILL BE MINIMAL SUNDAY NIGHT AFTER LOSS OF DAYTIME HEATING AND BEST SFC MOISTURE CONVERGENCE IS LOCATED ALONG THE FRONT. TSRA CHANCES ON MONDAY WILL AGAIN BE FOUND ALONG THE FRONT AS IT TRAVELS THROUGH WI SIDE OF FA. HAVE ACCOUNTED FOR THIS IN WORKZONES. CLEARING ONCE AGAIN BEHIND THE FRONT AS DRIER AIR ADVECTS IN. HAVE USED A COMPROMISE OF MOS VALUES FOR TEMPS. .DLH...NONE. GSF
In the hours before
Special weather statement, Aug 11, 9:15 AM CDT, 5 hours 7 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-112000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 915 AM CDT SUN AUG 11 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT... HAZARD... LARGE HAIL AND DAMAGING WIND. DISCUSSION... LOW PRESSURE AND A COLD FRONT WILL PASS THROUGH THE EASTERN DAKOTAS TODAY...AND MOVE INTO MINNESOTA TONIGHT. SOUTHERLY WINDS WILL DEVELOP TODAY...AND DRAW MOISTURE AND WARMTH INTO THE NORTHLAND. THE COMBINATION OF INCREASING MOISTURE...WARMTH AND LIFT WITH THE FRONTAL SYSTEM WILL CAUSE THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND TONIGHT. THE BRAINERD...AITKIN AND CASS LAKE AREAS WILL BE FIRST TO SEE THE STORMS DEVELOP LATE THIS AFTERNOON...THEN THEY WILL DEVELOP FURTHER NORTH AND EAST THIS EVENING AND LAST OVERNIGHT. SPOTTER ACTIVATION... NATIONAL WEATHER SERVICE SPOTTER ACTIVATION MAY BE NEEDED AFTER 300 PM IN CROW WING...AITKIN...ITASCA AND CASS COUNTIES...AND LATER THIS EVENING FURTHER NORTH AND EAST THIS EVENING AND OVERNIGHT. .END MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:37 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 53 min |
| Aug 11, 3:40 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Washburn | 65 min |
| Aug 11, 3:51 PM CDT | Tornado Warning | DLH | Burnett, Washburn | 54 min |
| Aug 11, 4:36 PM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 54 min |
| Aug 11, 5:24 PM CDT | Severe Thunderstorm Warning | DLH | Price | 66 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.